Thunderstorm Wind, Ontonagon
- When
- July 21, 3:33 PM EST
- Where
- Ontonagon County, 13 mi S of Bruce Crossing
- Measured
- 65 kt (75 mph)
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 46.350, -89.183
Six trees were blown down along highway U.S. 45.
A cold front moving across Michigan's Upper Peninsula on July 21 interacted with a moist and unstable airmass to set off thunderstorms during the late afternoon and evening. Some of the storms produced large hail, high winds and heavy rain.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front moving across Michigan's Upper Peninsula on July 21 interacted with a moist and unstable airmass to set off thunderstorms during the late afternoon and evening. Some of the storms produced large hail, high winds and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 21, 3:10 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 410 PM EDT SUN JUL 21 2002 ...FORECAST QUANDARY IS SEVERE THUNDERSTORM AND HEAVY RAIN POTENTIAL TONIGHT ACROSS CWA... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM EDT FOR GOGEBIC... ONTONAGON...HOUGHTON...BARAGA...MARQUETTE...DICKINSON...AND MENOMINEE COUNTIES... CURRENTLY...SHORTWAVE ROTATING AROUND LOW PRESSURE OVER FAR NORTHERN QUEBEC APPROACHING CWA. RIDGE OUT WEST HAS GREAT LAKES REGION UNDER A NORTHWESTERLY FLOW AT 500MB. STRONG CAP OVER NORTHERN WI HAS DIRECTED CONVECTION TO FAR WESTERN EDGE OF CWA. HOWEVER...SURFACE LOW OVER WESTERN QUEBEC WITH FRONT STRETCHING THROUGH MN INTO CENTRAL PLAINS...WILL HELP BREAK THAT AND BEGIN TO INITIATE CONVECTION ACROSS CWA EARLY THIS EVENING. SURFACE DEWPOINTS OVER WESTERN CWA ARE IN THE LOWER TO MIDDLE 70S WITH TEMPS IN THE 80S...AND GREATEST MSAS 3HR PRESSURE CHANGE IS PUSHING INTO WESTERN PORTION OF CWA. ETA AND AVN INITIALIZED HGHTS AND UPPER LEVEL WINDS WELL...BUT ETA DOES NOT SEEM TO HAVE A GOOD HANDLE ON 500MB AND 850MB TEMPS...AND 850MB DEWPOINTS. AVN MATCHES TEMPS AND DEWPOINTS BETTER SUGGESTING WARM AIR IS FURTHER NORTH-NORTHWEST. FOR TONIGHT...THREAT OF HEAVY RAIN AND POSSIBLE FLOODING EXISTS BUT MODELS DIFFER IN LOCATIONS OF QPF OVERNIGHT. LOOKING AT EDGE OF FRONTOGENESIS SUGGESTS THAT SOUTH AND EASTERN ZONES WILL SEE BRUNT OF RAINFALL. NOSE OF LOW LEVEL JET AT 850MB...850-700MB CONVERGENCE...850MB DEWPOINTS...AND LOW TO MID LEVEL LAPSE RATES FROM AVN ARE ALSO HIGHEST IN THIS REGION. PRECIPITABLE WATER AMOUNTS OF 2 TO 2.5 INCHES FROM ETA AND AVN ALSO PEAK IN THIS AREA. KMPX SOUNDING FROM 12Z HAD 1.93 INCHES. QPF AMOUNTS FROM ETA AND AVN SHOW ABOUT 2 TO 4 INCHES MAY FALL OVERNIGHT WITH THE AVN MORE AGGRESSIVE AND MORE NORTHERLY IN PLACEMENT. LOWS TONIGHT LOOK TO BE IN THE UPPER 60S TO AROUND 70 AGAIN. 500MB VORT MAX PASSES OVER CWA OVERNIGHT INTO EARLY TOMORROW AND BOTH ETA AND AVN SHOW SIGNIFICANT DRYING BEHIND FRONT FOR WEST AND CENTRAL PORTIONS OF CWA BY 12Z MONDAY...AND OVER EASTERN PORTIONS BY 15Z. WITH THE PRESENCE OF RESIDUAL MOISTURE BELOW 850MB BEHIND COLD FRONT...DAYTIME HEATING MONDAY AFTERNOON WILL LIKELY CAUSE SOME CU TO DEVELOP...BUT NO PRECIP IS EXPECTED. HIGHS SHOULD REACH THE LOW 70S INLAND...WITH COOLER TEMPS NEAR THE LAKE SUPERIOR SHORELINE. RIDGE OVER WESTERN CONUS STRENGTHENS SLIGHTLY AND SURFACE HIGH PRESSURE BUILDS FOR TUESDAY AND WEDNESDAY. DAYTIME HIGHS SHOULD STAY IN THE LOW 70S...WITH THE COOLER TEMPS AGAIN NEAR THE LAKE SUPERIOR SHORE UNDER A NORTHERLY FLOW. AN APPROACHING SHORTWAVE UNDER A NORTHWESTERLY FLOW ALOFT WILL BRING INCREASING CLOUDS LATE WEDNESDAY NIGHT. SHOWERS WILL SPREAD FROM WEST TO EAST STARTING THURSDAY AFTERNOON AND SERIES OF SHORTWAVES WILL FOLLOW INTO WEEKEND AS NORTHWESTERLY FLOW ALOFT CONTINUES. MRF SHOWS MORE MOISTURE WITH SHORTWAVES ON FRIDAY AND WILL INTRODUCE A CHANCE OF SHOWERS FOR THAT DAY. WARM FRONT BECOMES STALLED NEAR CWA SATURDAY NIGHT INTO SUNDAY. ALTHOUGH WEAK UPPER LEVEL RIDGING ALONG WITH A DECREASE IN LAYER RH EXISTS FOR SUNDAY...LOW CONFIDENCE IN NCEP ENSEMBLES MAKE IT HARD TO DETERMINE IF SUNDAY WILL BE DRY OR NOT. GIVEN UPPER AIR PATTERN DO NOT FIND IT OUT OF THE QUESTION TO RUN A CHANCE OF SHOWERS THROUGH NEXT WEEKEND. COORD WITH APX AND GRB...THANKS. .MQT...NONE. LAROSA
MIZ006-007-012>014-220900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 1045 AM EDT SUN JUL 21 2002 ...THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE TONIGHT ACROSS WESTERN AND CENTRAL UPPER MICHIGAN... AN OUTFLOW BOUNDARY PRODUCED FROM THIS MORNINGS THUNDERSTORM COMPLEX IN CONJUNCTION WITH AN APPROACHING AREA OF LOW PRESSURE AND COLD FRONT WILL INITIATE THUNDERSTORMS ONCE AGAIN LATE THIS AFTERNOON ACROSS UPPER MICHIGAN. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS WILL BECOME SEVERE. THE MAIN THREAT WOULD BE WINDS IN EXCESS OF 60 MPH. ANY THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN. THE STORMS ARE FORECAST TO DEVELOP AFTER 4 PM EDT IN GOGEBIC AND ONTONAGON COUNTIES WHERE SUFFICIENT LOW LEVEL MOISTURE... DESTABILIZATION OF THE ATMOSPHERE...AND SURFACE BOUNDARIES WILL EXIST. THE STORMS WILL THEN PROPAGATE EASTWARD AT 25 MPH ACROSS THE REST OF WESTERN AND CENTRAL UPPER MICHIGAN DURING THE LATE AFTERNOON AND EVENING HOURS. IN ADDITION TO THE RISK OF SEVERE WEATHER...PARTS OF THE UPPER PENINSULA RECEIVED OVER 2 INCHES OF RAIN FROM THIS MORNINGS THUNDERSTORMS...INCLUDING 2.93 INCHES AT MANISTIQUE. ANY ADDITIONAL RAIN THIS AFTERNOON INTO TONIGHT MAY CAUSE ADDITIONAL FLOODING CONCERNS ACROSS THESE SATURATED AREAS. SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM EDT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER STATEMENTS AND INFORMATION. CVKING
MIZ002>005-009>011-220200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 413 PM EDT SUN JUL 21 2002 ...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR GOGEBIC...ONTONAGON...SOUTHERN HOUGHTON...IRON...DICKINSON... BARAGA AND MARQUETTE COUNTIES UNTIL 10 PM EDT. THE WATCH AREA INCLUDES IRONWOOD...ONTONAGON...IRON RIVER...IRON MOUNTAIN... BARAGA...AND MARQUETTE. A COLD FRONT APPROACHING FROM THE WEST WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS OVER WEST AND CENTRAL UPPER MICHIGAN TO PRODUCE SEVERE THUNDERSTORMS IN THE WATCH AREA. EXPECT THUNDERSTORMS NEAR IRONWOOD LATE THIS AFTERNOON TO MOVE EAST NORTHEAST AT MPH AND REACH MARQUETTE AND IRON MOUNTAIN BY EARLY EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH... HEAVY RAIN AND LIGHTNING. IF SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A STURDY STRUCTURE. STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION. KC
MIZ002>005-009>011-220200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 415 PM EDT SUN JUL 21 2002 ...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR GOGEBIC...ONTONAGON...SOUTHERN HOUGHTON...IRON...DICKINSON... BARAGA AND MARQUETTE COUNTIES UNTIL 10 PM EDT. THE WATCH AREA INCLUDES IRONWOOD...ONTONAGON...IRON RIVER...IRON MOUNTAIN... BARAGA...AND MARQUETTE. A COLD FRONT APPROACHING FROM THE WEST WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS OVER WEST AND CENTRAL UPPER MICHIGAN TO PRODUCE SEVERE THUNDERSTORMS IN THE WATCH AREA. EXPECT THUNDERSTORMS NEAR IRONWOOD LATE THIS AFTERNOON TO MOVE EAST NORTHEAST AT 35 MPH AND REACH MARQUETTE AND IRON MOUNTAIN BY EARLY EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...HEAVY RAIN AND LIGHTNING. IF SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A STURDY STRUCTURE. STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION. KC
The Marquette radar (KMQT), 127 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
18 thunderstorm wind, 4 hail, 1 funnel cloud, 1 flood. Local standard time, as filed.
Six trees were blown down along highway U.S. 45.
Fourteen trees were blown down along the roadway.
A ten inch diameter tree branch was broken off.
Golfball sized hail was reported.
Golfball sized hail was reported.
Two inch hail was reported.
One to two foot diameter trees were blown down.
Penny sized hail was reported.
Numerous trees were blown down.
Numerous 1 to 2 foot diameter trees blown down or broken off.
Sixty foot tall trees blown down. Power lines were knocked down.
Two foot diameter tree blown down.
Numerous 1 to 2 foot diameter trees blown down or broken off.
One to two inch diameter tree branches were broken off.
One to two inch diameter tree branches were broken off.
Several large trees and power lines were blown down.
Several large trees were blown down.
One to two inch diameter tree branches were broken off.
Four-inch diameter tree branches were broken off.
Tourist park flooded with 3 to 5 inches of water over the roads.
One to two inch diameter tree branches were broken off.
Tree branches up to three inches in diameter were broken off.
One to two inch diameter tree branches were broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310643, 5310642, 5310641, 5310644, 5310645, 5310544, 5310545, 5310546, 5310550, 5310547, 5310548, 5310549, 5310551, 5310555, 5310552, 5310556, 5310636, 5310637, 5310639, 5310646, 5310554, 5310638, 5310553, 5310640.